Hail, Roger Mills
- When
- May 15, 8:55 PM CST
- Where
- Roger Mills County, 2 mi SW of Durham
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.533, -98.350
Many thunderstorms developed across the Oklahoma and Texas panhandles. One of these storms produced a long track tornado that eventually moved into Roger Mills County, Oklahoma.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Many thunderstorms developed across the Oklahoma and Texas panhandles. One of these storms produced a long track tornado that eventually moved into Roger Mills County, Oklahoma. After moving east into Oklahoma, these storms developed into three squall lines with many embedded bow echoes that moved across Oklahoma and portions of Texas. There were numerous damage reports across Oklahoma due to the strong winds produced by the squall lines. A brief tornado, embedded in one of the squall lines, also developed in Lincoln County producing F1 damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 15, 8:10 PM CST, 45 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE NORMAN OK 910 PM CDT THU MAY 15 2003 CURRENT FORECAST REMAINS ON TRACK WITH STRONG POTENTIAL FOR SEVERE WEATHER OCCURRING OVERNIGHT ACROSS THE FORECAST AREA. DRYLINE IN WEST TEXAS HAS STALLED BUT PACIFIC FRONT IS ADVANCING FAIRLY RAPIDLY EAST ACROSS TEXAS AND WILL CONTINUE TO OVERRUN THE DRYLINE DURING THE NEXT FEW HOURS. PROFILERS AND SURFACE OBS INDICATE LOW LEVEL WIND FIELD CONTINUING TO INCREASE DURING THE EVENING. LOW LEVEL HELICITY VALUES ALSO INCREASING SUBSTANTIALLY OVER THE WESTERN PART OF THE AREA IN RESPONSE TO STRENGTHENING WINDS. CHEYENNE MESONET RECENTLY HAD A SOUTHEAST WIND GUST TO 55 MPH. MEANWHILE... SURFACE DEWPOINTS NEAR 70 WERE SPREADING INTO SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS. SUPERCELLS WILL LIKELY BE MOVING INTO THE WESTERN ZONES... ESPECIALLY IN SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS DURING THE NEXT FEW HOURS. SEVERE STORMS WILL BE SPREADING INTO CENTRAL ZONES AFTER MIDNIGHT. FCSTID = 32 243 PM CDT THU MAY 15 2003 LATEST SURFACE ANALYSIS SHOWS A STALLED FRONTAL BOUNDARY OVER SOUTHERN KANSAS THAT EXTENDS TO NEAR THE DEVELOPING SURFACE LOW OVER SOUTHEAST COLORADO. DRYLINE HAS BECOME SLIGHTLY BETTER ESTABLISHED OVER EASTERN NEW MEXICO AND YET ANOTHER DIFFUSE FRONTAL BOUNDARY OR SURFACE TROUGH REMAINS DRAPED OVER NORTHERN TEXAS. LATEST SATELLITE IMAGERY AND RADAR TRENDS ALONG WITH SURFACE ANALYSIS SUGGESTS THAT THE MOST LIKELY AREA FOR CONVECTIVE INITIATION THAT WILL EVENTUALLY AFFECT THE WESTERN HALF OF THE AREA WILL BE NEAR AND SLIGHTLY EAST OF THE ABOVE MENTIONED SURFACE LOW OVER THE NEXT SEVERAL HOURS. STRONG ASCENT IS EXPECTED TO OVERSPREAD THE TEXAS PANHANDLE AND POINTS NORTHWARD BY LATE AFTERNOON AND EARLY EVENING AS THE LEFT EXIT REGION OF THE UPPER JET REPOSITIONS ITSELF OVER THE AREA. IN RESPONSE TO THE UPPER LEVEL FLOW...THE LOW LEVEL JET WILL DEVELOP AND STRENGTHEN WITH THE LEADING EDGE OF THE JET AXIS TOWARD SOUTHEAST COLORADO AND WESTERN KANSAS. BELIEVE THAT CONVECTION THAT FORMS IN THESE AREAS WILL ATTEMPT TO PROPAGATE SOUTHEASTWARD INTO THE NORTHERN HALF OF THE AREA. OTHER TSRA COULD FORM WITHIN THE LOW LEVEL JET AXIS WHICH SHOULD DEVELOP OVER THE WESTERN HALF OF THE AREA BETWEEN 00-06Z. GIVEN THE MAGNITUDE OF VERTICAL WIND SHEAR AND SUFFICIENT INSTABILITY...ANY OF THESE STORMS COULD BECOME SEVERE. ANOTHER SCENARIO THAT COULD IMPACT THE AREA OVERNIGHT IS THUNDERSTORMS DEVELOPING ALONG THE DRYLINE. GIVEN THE TIMING AND MAGNITUDE OF ASCENT PROGGED BY THE ETA...MOST OF THIS ACTIVITY IS EXPECTED TO DEVELOP DURING THE EVENING ALONG THE DRYLINE WITH A SOLID LINE OF CONVECTION POSSIBLE. THIS CONVECTION MAY SURGE OUT AHEAD OF THE DRYLINE AND INTO THE SOUTHWEST ONE THIRD OF THE AREA BEFORE MIDNIGHT. GIVEN THE POSSIBLE HODOGRAPHS DEPICTED BY THE ETA...THIS REGION MAY BE INFLUENCED BY THE MOST SIGNIFICANT SEVERE WEATHER TO AFFECT THE AREA OVERNIGHT. SURFACE LOW AND ASSOCIATED DRYLINE ARE EXPECTED TO MOVE SLOWLY EASTWARD THROUGH THE AREA FRIDAY WITH ADDITIONAL SEVERE WEATHER POSSIBLE OVER THE EASTERN HALF. AS THE LOW BEGINS TO SHIFT EAST OF THE AREA...THE MODELS ARE INDICATING A LARGE SHIELD OF LOW STRATUS POSSIBLY REMAINING OVER THE AREA FRIDAY NIGHT AND EARLY SATURDAY BEFORE SUBSIDENCE INCREASES OVER THE AREA. LOW POPS ARE STILL WARRANTED OVER THE EASTERN HALF OF THE AREA FRIDAY NIGHT AND EVEN EARLY SATURDAY DUE TO UNCERTAINTY THAT THE LOW WILL ACTUALLY BE EAST OF THE AREA BY THIS TIME. A BRIEF PERIOD OF LOW LEVEL MOISTURE RETURN SHOULD DEVELOP AHEAD OF THE NEXT COLD FRONT WHICH THE MEDIUM RANGE MODELS SUGGEST WILL MOVE THROUGH THE AREA MONDAY. DRY WEATHER IS EXPECTED TUESDAY AND WEDNESDAY BEFORE LOW POPS RETURN BY NEXT THURSDAY AS THE DRYLINE RE-ESTABLISHES ITSELF TO THE WEST. OKC 68 76 60 74 / 90 70 20 0 HBR 68 75 57 74 / 80 60 0 0 SPS 69 81 62 75 / 70 50 0 0 GAG 64 64 52 72 / 90 60 30 0 PNC 67 71 58 74 / 90 80 50 20 DUA 70 85 69 78 / 80 70 30 20 .OUN... OK...NONE. TX...NONE. JAMES
OKZ004>048-050>052-TXZ083>090-161200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT THU MAY 15 2003
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT ACROSS
PARTS OF WESTERN OKLAHOMA AND WESTERN NORTH TEXAS. THERE IS A
MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT ACROSS
PORTIONS OF WESTERN AND CENTRAL OKLAHOMA AND WESTERN NORTH TEXAS.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHEAST AND
PARTS OF CENTRAL OKLAHOMA.
LOCATION...THE HIGH RISK IS GENERALLY WEST OF A LINE FROM ARNETT TO
CLINTON TO FREDERICK OKLAHOMA TO SEYMOUR TEXAS. THE MODERATE RISK
AREA IS EAST OF THE HIGH RISK AND SOUTHWEST OF A LINE FROM MEDFORD
TO HOLDENVILLE OKLAHOMA. THE MODERATE RISK INCLUDES THE OKLAHOMA
CITY METRO AREA... AND THE REMAINDER OF WESTERN NORTH TEXAS
INCLUDING WICHITA FALLS. THE SLIGHT RISK INCLUDES THE REMAINDER OF
CENTRAL AND NORTH CENTRAL OKLAHOMA.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM EARLY
THIS EVENING THROUGH FRIDAY MORNING.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD CONTINUE TO MONITOR WEATHER FORECASTS AND PLAN FOR
SEVERE WEATHER OPERATIONS FROM LATE THIS AFTERNOON THROUGH EARLY
FRIDAY MORNING.
DISCUSSION...
A STRONG UPPER LEVEL STORM SYSTEM WAS MOVING FROM ARIZONA INTO
NORTHWEST NEW MEXICO EARLY THURSDAY AFTERNOON. AT THE SURFACE... A
DRYLINE IS ACROSS EASTERN NEW MEXICO AND A WARM FRONT EXTENDS FROM
NORTHEAST TEXAS TO NEAR THE DALLAS METROPLEX AND WEST INTO WEST
TEXAS. THE UPPER STORM SYSTEM WILL MOVE EAST THROUGH NORTHERN NEW
MEXICO AND INTO THE TEXAS PANHANDLE OVERNIGHT. AS THE UPPER LEVEL
STORM SYSTEM APPROACHES THE AREA... LOW PRESSURE AT THE SURFACE WILL
DEEPEN ACROSS THE TEXAS PANHANDLE AND SOUTHEASTERLY WINDS WILL HELP
MOVE MOIST AND UNSTABLE AIR TOWARD THE DRYLINE. THUNDERSTORMS ARE
EXPECTED TO DEVELOP LATE THIS AFTERNOON ALONG THE DRYLINE IN THE
TEXAS AND OKLAHOMA PANHANDLES AND WEST TEXAS. THE THUNDERSTORMS WILL
THEN MOVE OR DEVELOP INTO WESTERN SECTIONS OF OKLAHOMA AND NORTH
TEXAS... MOST LIKELY BEGINNING THIS EVENING.
THE AIRMASS WILL BE HIGHLY UNSTABLE AND LOW LEVEL WIND SHEAR WILL BE
EXTREME ACROSS THE AREA THIS EVENING AND OVERNIGHT. THIS WILL ALLOW
A FAVORABLE ENVIRONMENT FOR SUPERCELL THUNDERSTORMS AND TORNADOES...
ESPECIALLY IN THE HIGH AND MODERATE RISK AREAS. VERY LARGE HAIL AND
DAMAGING WINDS CAN ALSO BE EXPECTED.
THE SEVERE WEATHER THREAT IS EXPECTED TO CONTINUE WELL INTO THE
NIGHT AS THE STRONG SYSTEM MOVES EASTWARD ACROSS THE AREA. THE
FAVORABLE WIND SHEAR WILL CONTINUE TO SUPPORT SUPERCELL
THUNDERSTORMS THROUGH THE OVERNIGHT HOURS ALONG WITH THE THREAT OF
TORNADOES.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY MAY 16.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.
OTHER HAZARDOUS WEATHER...
NO OTHER HAZARDOUS WEATHER IS EXPECTED.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THUNDERSTORM OUTLOOK...
THE SEVERE THUNDERSTORMS THREAT WILL CONTINUE FRIDAY WITH THE MAIN
FOCUS SHIFTING TO THE EASTERN HALF OF OKLAHOMA AS THE UPPER LEVEL
LOW CONTINUES EASTWARD ACROSS THE SOUTHERN PLAINS. AFTER A BRIEF
RESPITE SATURDAY AND SUNDAY...THUNDERSTORM WILL AGAIN BE POSSIBLE
MONDAY AND TUESDAY.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
FRIDAY.TXZ087-160045- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE NORMAN OK 729 PM CDT THU MAY 15 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR KNOX COUNTY. A SEVERE THUNDERSTORM WAS LOCATED NEAR ASPERMONT IN STONEWALL COUNTY MOVING NORTHEAST AT 45 MPH. PEOPLE IN KNOX COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. JAMES
TXZ084-085-088-160115- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE NORMAN OK 803 PM CDT THU MAY 15 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR BAYLOR...FOARD AND WILBARGER COUNTIES. A SEVERE THUNDERSTORM WAS LOCATED BETWEEN BENJAMIN AND KNOX CITY IN KNOX COUNTY...MOVING NORTHEAST AT 55 MPH. PEOPLE IN BAYLOR...FOARD AND WILBARGER COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. JAMES
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
720 PM CDT THU MAY 15 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0809 PM 1 N BENJAMIN TX .88 INCH HAIL
05/15/03 KNOX REPORTED BY MEDIA
JPLOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
816 PM CDT THU MAY 15 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0955 PM 2 SW DURHAM OK .75 INCH HAIL
05/15/03 ROGER MILLS REPORTED BY SPOTTER
SBSOKZ014-160205- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE NORMAN OK 855 PM CDT THU MAY 15 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR ROGER MILLS COUNTY. A SEVERE THUNDERSTORMS NEAR WHEELER TEXAS... OR ABOUT 20 MILES SOUTHWEST OF REYDON AT 855 PM CDT...MOVING NORTHEAST AT 40 MPH. THIS STORM HAS ALSO EXHIBITED ROTATION AND MAY PRODUCE A TORNADO THREAT IN ROGER MILLS COUNTY AFTER 905 PM. PEOPLE IN ROGER MILLS COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. ...SPEG.
OKZ010-015-016-160300- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE NORMAN OK 952 PM CDT THU MAY 15 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR CUSTER...DEWEY AND WOODWARD COUNTIES. A SEVERE THUNDERSTORM WAS LOCATED JUST WEST OF DURHAM AT 952 PM CDT...MOVING NORTHEAST AT 45 MPH. OTHER STORMS WERE INTENSIFYING NEAR ARNETT AND NORTHWEST OF LEEDEY. PEOPLE IN CUSTER...DEWEY AND WOODWARD COUNTIES...INCLUDING THE CITY OF WOODWARD...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
The Vance AFB radar (KVNX), 30 km away, was scanning. The volume nearest the first event began at 02:56 UTC.
40 thunderstorm wind, 11 hail, 2 tornado. Local standard time, as filed.
This long track tornado began south of Kelton in Wheeler County, Texas and moved northeast crossing the state line approximately three-quarters of a mile north of Highway 152. This tornado was a half a mile wide when it crossed the state line. The tornado moved east-northeast before dissipating three miles north of Sweetwater. The tornado damaged a grain silo and mobile home just after crossing the state line. The next significant area of damage was three miles northwest of Sweetwater where the tornado went through a dairy farm. The hay barn, dairy barn, and another large barn were damaged or destroyed. A trailer was also destroyed. The roof of the frame house was removed. The tornado also injured three cows that eventually had to be put down. Shortly before dissipating the tornado ripped the roof off a church parsonage and damaged the Assembly of God Church that was nearby.
A house located on the south side of Highway 152 had some roof damage.
Hail was reported at the intersection of Highway 152 and Highway 30.
Wind was measured by the Oklahoma mesonet.
Wind was measured by the Oklahoma mesonet.
Several three inch diameter tree limbs were downed.
Strong straight-line winds from a developing bow echo caused damage across the Cheyenne area. Several outbuildings were damaged or destroyed. A grain silo had the top ripped off. Several homes sustained shingle and roof damage, especially in southwest sections of town. The Cheyenne airport, Mignon Laird Municipal Airport, had several buildings destroyed or damaged along with six airplanes heavily damaged. The Cheyenne High School also sustained some roof damage.
A large cattle feeder was blown a quarter of a mile.
Wind was measured by the Oklahoma mesonet.
Several tree limbs were downed.
Fourteen power poles were snapped.
A small barn was blown over, one and a quarter miles west of the intersection of Highway 54 and Highway 70.
Wind was reported at the Canton Lake Dam.
Wind was measured by the Oklahoma mesonet.
Wind was measured by the Oklahoma mesonet.
Wind was measured by the Oklahoma mesonet.
Numerous trees were downed in a park on the north side of town.
The roof to a school sustained major damage. Power lines and trees were also downed.
Wind was measured by the Oklahoma mesonet.
Several roofs and windows of homes were damaged. Vehicle windows were also broken along with downed trees and a damaged air conditioning unit. The damage was sustained within a 2 mile long and 2 block wide path.
Wind was measured by the Oklahoma mesonet.
A large tree was uprooted.
A large tree was snapped.
Wind was measured by the Oklahoma mesonet.
Wind was measured by the Oklahoma mesonet.
Wind was measured by the Oklahoma mesonet.
Estimated straight-line wind gusts ranging from 60 to 70 mph caused sporadic damage along a path approximately 17 miles long, with Ada receiving the worst damage. One home was damaged in Latta, which is 2.5 miles SW of Ada. The Red Cross reported 85 homes damaged along the path with lots of shingle and roof damage. Several businesses in Ada were also damaged. Numerous trees were damaged with large limbs downed near the courthouse. A nursing home lost a portion of its roof. Several garage doors were blown in across the area. Some debris from factories in Ada were found approximately 4 miles east of town.
An area 500 yards long sustained damage to numerous trees.
Wind was measured by the Oklahoma mesonet.
A house was reported damaged along with a barn destroyed. A trailer house was moved from its original position. Both a well-house and yard play equipment were reported missing.
Wind was measured by the Oklahoma mesonet.
This tornado occurred in the middle of the night and was embedded within a bowing portion of a squall line. The tornado destroyed a barn and caused tree damage as it moved northeast.
Several trees were downed and windows broken.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2003Every state in 2003This day in weather historyThe tornado archive for Oklahoma, 2003Warnings in Oklahoma, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5361434, 5361435, 5361219, 5361436, 5361437, 5361438, 5361439, 5361440, 5361441, 5361442, 5361473, 5361443, 5361444, 5361445, 5361446, 5361447, 5361448, 5361449, 5361450, 5361451, 5361452, 5360513, 5360514, 5360515, 5360516, 5360904, 5360905, 5360906, 5360907, 5360908, 5360909, 5360910, 5360911, 5361173, 5360912, 5361174, 5360913, 5361217, 5361216, 5360914, and more.